Washington: A new study suggests that postoperative shivering can be reduced by acetaminophen.
Acetaminophen, such as Tylenol which is a pain reliever and a fever reducer, its intake during surgery may reduce the incidence of postoperative shivering.
It is a common side effect that a patient happens to suffer chills and shivering while regaining consciousness after surgery. Shivering can occur in up to half of patients. While the exact cause is unknown, scientists believe it may be related to the body cooling down.
Lead study author, Takahiro Tadokoro, a physician anesthesiologist at the University of the Ryukyus in Okinawa, Japan, said, “Postoperative shivering is a frequent complication in patients recovering from general anesthesia. It causes significant pain and discomfort.”
“Postoperative shivering can also put a strain on the cardiovascular system, therefore we need to prevent it, especially in patients with cardiopulmonary risk,” Tadokoro added.
She also noted that acetaminophen is being used more and more pre- and postoperatively in an effort to control pain and to minimize opioids.
However, until now, few studies have evaluated the ability of acetaminophen to prevent postoperative shivering.
The study was conducted on 37 patients who were scheduled for gynecologic surgery. They were randomly assigned to receive acetaminophen (15 mg per kilogram of body weight) intravenously, or a placebo, after receiving general anesthesia. Among the women who received acetaminophen, 22.2 percent experienced postoperative shivering, compared to 73.7 percent of those who received the placebo.
Moreover, the severity of shivering was significantly lower among women who received acetaminophen. Their body temperature was significantly lower 30 minutes after researchers began their postoperative observation in the recovery room among patients who received acetaminophen compared to those who received the placebo.
“We believe our findings can be widely applicable, as acetaminophen is a relatively safe drug and commonly used,” Dr. Tadokoro stated.
The study was published in the journal of American Society of Anesthesiologists. (ANI)